Hand compartment syndrome due to N-acetylcysteine extravasation

0

We describe a hand compartment syndrome after extravasation of NAC requiring emergent fasciotomy during phase three of treatment for suspected APAP toxicity. Extravasation injuries leading to compartment syndrome are rare” Thoppil et al (2018).

Abstract:

N-acetylcysteine (NAC) is the antidote for acetaminophen (APAP)-induced hepatotoxicity. Both intravenous (IV) and oral (PO) NAC formulations are available with equal efficacy. Adverse events from either preparation are rare. We describe a hand compartment syndrome after extravasation of NAC requiring emergent fasciotomy during phase three of treatment for suspected APAP toxicity. Extravasation injuries leading to compartment syndrome are rare. It is unclear whether IV NAC induced a direct tissue-toxic insult, or functioned as a space-occupying lesion to cause a compartment syndrome. Compartment syndrome from extravasation of NAC is possible. In cases where IV access is difficult, PO NAC is an alternative.



Reference:

Thoppil, J., Berman, A., Kessler, B., Sud, P. and Nogar, J. (2017) Hand Compartment Syndrome Due to N-acetylcysteine Extravasation. Clinical Practice and Cases in Emergency Medicine. 1(4), p.377-379.

doi: 10.5811/cpcem.2017.9.35152.

Share.

Comments are closed.